Alert archive / Kansas / Red Flag Warnings in 2025
Red Flag Warning 6, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Apr 16, 2025, 2:33 PM CDT for 8 counties in Kansas. It took effect at Apr 17, 2025, 11:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2025, 2:33 PM CDT (19:33 UTC)
- In effect from
- Apr 17, 2025, 11:00 AM CDT
- Expired
- Apr 17, 2025, 9:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Kingman County, KS, Lincoln County, KS, Reno County, KS, Rice County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2018 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 603 m²/s²
- 0-3 km storm-relative helicity
- 556 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
553 WWUS83 KICT 161933 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 233 PM CDT Wed Apr 16 2025 KSZ032-033-047-048-050-067-082-091-171145- /O.UPG.KICT.FW.A.0004.250417T1700Z-250418T0100Z/ /O.NEW.KICT.FW.W.0006.250417T1600Z-250418T0200Z/ Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman-Harper- 233 PM CDT Wed Apr 16 2025 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM CDT THURSDAY FOR EXTREME GRASSLAND FIRE DANGER FOR PORTIONS OF CENTRAL AND SOUTH- CENTRAL KANSAS... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 11 AM to 9 PM CDT Thursday. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...is forecast. * Winds...Southwest 25 to 35 mph with gusts up to 45 mph. * Relative Humidity...As low as around 10 percent. * Impacts...Any fires that develop will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
2 follow-up statements
659 WWUS83 KICT 170757 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS Issued by National Weather Service Topeka KS 257 AM CDT Thu Apr 17 2025 KSZ032-033-047-048-050-067-082-091-172300- /O.CON.KICT.FW.W.0006.250417T1600Z-250418T0200Z/ Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman-Harper- 257 AM CDT Thu Apr 17 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR PORTIONS OF CENTRAL AND SOUTH- CENTRAL KANSAS... * Extreme Grassland Fire Danger...is forecast. * Winds...Southwest 20 to 35 mph with gusts up to 45 mph. * Relative Humidity...As low as 10 percent. * Impacts...Any fires that develop will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
384 WWUS83 KICT 180200 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 900 PM CDT Thu Apr 17 2025 KSZ032-033-047-048-050-067-082-091-180300- /O.EXP.KICT.FW.W.0006.000000T0000Z-250418T0200Z/ Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman-Harper- 900 PM CDT Thu Apr 17 2025 ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING... Gusty southerly winds will persist over much of central and south central Kansas resulting in a very high grassland fire danger. A cold front will move south tonight gradually shifting winds to the north. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 16, 12:53 PM CDT, 1 hour 40 minutes earlier. Its key messages:
- Few storms possible tonight with dime to quarter size hail possible with stronger storms.
- Record highs expected on Thursday, with most locations seeing highs in the 90s.
- Very high to extreme fire danger Thursday afternoon.
- Heavy rain possible across southeast KS for Friday night through Saturday night.
Area forecast discussion, Apr 16, 12:53 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1253 PM CDT Wed Apr 16 2025 .KEY MESSAGES... - Few storms possible tonight with dime to quarter size hail possible with stronger storms. - Record highs expected on Thursday, with most locations seeing highs in the 90s. - Very high to extreme fire danger Thursday afternoon. - Heavy rain possible across southeast KS for Friday night through Saturday night. && .DISCUSSION... Issued at 317 AM CDT Wed Apr 16 2025 Upper trough is currently departing the Northeast CONUS with some weak upper ridging moving out of the Rockies and into the High Plains. Meanwhile, an upper low is spinning just off of the Central CA coast. At the surface, high is located down across the Arklatex region with lee troughing strengthening across eastern CO/into eastern WY. Surface high will continue to shift east today as low pressure continues to deepen across western KS/western Nebraska. This will allow for strong south winds and low level moisture quickly lifting north. Current thinking is that convection will hold off until after 00z, when low level jet ramps-up which will quickly increase 850-700mb moisture transport across the area. Not looking for any widespread storms due to lack of upper forcing with just iso-sct activity after dark. Any storms that develop look to be rooted above 850mb, generally around 800mb, with around 1,000J/KG CAPE available above this level. Given plenty of effective shear, this looks to be enough instability for storms to produce some dime to quarter size hail. For Thu, models remain consistent in tracking a strong upper impulse south across the Northern Intermountain and into the Great Basin by early Thu evening. This will allow low pressure to continue to strengthen over Western KS and will setup great downslope conditions and extremely deep mixing, setting the stage for record max temperatures for Thursday. Confidence still remains high that most locations along and west of I-135 will see highs in the low 90s. Area records range from 89 at Chanute to 92 degrees at Wichita. Deep upper trough will continue to dig into the Desert Southwest Thu night into Fri as a northern stream impulse slides across the Northern Plains. This will cause a cold front to sink south across the Northern and Central Plains and by Fri afternoon, will stretch from central MO, through far southeast KS and into western OK. Due to capping issues and lack of upper forcing, not looking for much in the way to convection during the day Fri and feel confident the more widespread activity will develop after 00z when the low level jet impinges on the front. While widespread severe storms are not expected, there maybe a few that produce marginally severe hail or downburst winds. The bigger threat looks to be heavy rain potential Fri night into Sat over southeast KS with PWs expected to be around 175-200% of normal. Compared to the 00z models runs 24 hours ago, latest runs have sped up the progression of the trough and kept it more of an open wave. This looks to push the better shower/storm chances east faster and also decrease precip and severe storm chances for Sun afternoon, with the better severe chances east of our forecast area. It is of note that the ECMWF is slightly slower and less positively tilted compared to the GFS which does lead to more widespread showers and storms Sat night. Whichever model verifies, precip will be out of the forecast area by early Sun evening. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1244 PM CDT Wed Apr 16 2025 VFR ceilings are expected through this TAF period. The main concern is thunderstorms later tonight, mainly after 01z. Confidence is low on exact timing and coverage, so a PROB30 has been added to all sites. After 05z, low level wind shear is likely at HUT, ICT, and CNU with speeds up to 45 kts as a low level jet moves in, diminishing around 10z. && .FIRE WEATHER... Issued at 317 AM CDT Wed Apr 16 2025 Thursday is shaping-up to be a dangerous fire weather day across most of the area. Winds are expected to veer around to the southwest on Thu which will bring-in much drier air by the afternoon hours. At the same time deep mixing will result in gusty winds. We are currently looking for sustained wind speeds Thu afternoon in the 20-30 mph range with gusts to 40-45 mph possible. The higher wind speeds will be along and south of Highway 50. Afternoon RH values are forecast to range from around 10-15% west of I-135 to around 20-25% over the Flint Hills. So we are currently expecting the grassland fire danger to be in the extreme category west of I-135 and very high over the remainder of the area. Hopefully recent green-up will keep any fires from getting too out of control Thursday. && .ICT WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday afternoon through Thursday evening for KSZ032-033-047-048-050-067-082-091. && DISCUSSION...CDJ AVIATION...GC/JWK FIRE WEATHER...CDJ
Hazardous weather outlook, Apr 16, 4:27 AM CDT, 10 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 427 AM CDT Wed Apr 16 2025 KSZ032-033-047>053-067>072-082-083-091>096-098>100-170930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 427 AM CDT Wed Apr 16 2025 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered storms will be possible tonight across the area. The stronger storms will be capable of dime to quarter size hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very high to extreme grassland fire danger will be in place on Thursday due to very low relative humidity and strong southwest winds. See latest fire weather watch for additional details. Storms are expected to develop Friday evening southeast of the Kansas Turnpike and continue through Saturday. While widespread severe storms are not expected, a few of the storms may produce dime to quarter size hail along with damaging downburst winds. In addition, heavy rain and potential flooding will be possible across southeast Kansas Friday night through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 3:35 AM CDT | Fire Weather Watch | ICT | Barton, Ellsworth, Harper, Kingman, Lincoln, Reno and 2 more | 11 hr |
Nearby
Red Flag Warnings in Kansas, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.